Virginia, 2024

Hail in Virginia, April 16, 2024

April 16, 2024 · NWS RNK · 1 event in 1 county or zone

Showers and storms developed in advance of an approaching cold front. One of these storms strengthened enough to produce penny-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed in advance of an approaching cold front. One of these storms strengthened enough to produce penny-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 16, 1:45 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 16, 1:45 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Tue Apr 16 2024

.SYNOPSIS...
A frontal boundary across the region will be the focus for
showers and thunderstorms tonight and Wednesday. A low pressure
system tracking through the Great Lakes will push a cold front
through the region this weekend. Temperatures will remain above
normal.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 110 PM EDT Tuesday...

Key Message:

  - Scattered showers and storms in the mountains this evening

  - Isolated storms on Wednesday

Back-door cold front now extended from eastern West Virginia to
the North Carolina/Tennessee border. MSAS Lifted Index analysis
showed unstable air west of the boundary with a tight gradient
across the mountains and stable air over the foothills and
piedmont. Latest guidance suggests this front will not move
much tonight then retreats north as a warm front throughout the
day Wednesday.

Scattered thunderstorms will continue to develop this afternoon
from northwest North Carolina into southeast West Virginia, then
drift east to northeast across the front into the stable air.
Any precipitation east of the Blue Ridge will be isolated and
weak. Better coverage of showers and thunderstorms on Wednesday
will be in the locations that will be in the warm sector.

Surface dew points in the 50s and cloud cover will keep
overnight lows 15 to 25 degrees above normal. Warm temperatures
will continue on Wednesday, especially in the warm sector.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 220 PM EST Tuesday...

Key Messages:

1: Scattered showers and storms Wednesday night

2: Temperatures well above normal Thursday

An upper level low over the Great Lakes will move north into
Canada through the period. This low will send a surface wave
over the Ohio Valley then along the Mason-Dixon line Wednesday
night. Showers and thunderstorms will stick close to the this
wave and along its out- flow boundary moving east from the
southern Shenadoah Valley into central Virginia Wednesday
evening. Winds become westerly behind this wave and ahead of a
weak cold front entering the mountains after midnight. After
midnight, rain will mainly fall across the mountains, moreso
along western slopes. The front should clear the piedmont early
Thursday morning with weak high pressure moving over the region
in the afternoon. Severe potential should be limited to the
evening hours and along the outflow boundary.

Another surface wave will track across the southern Ohio Valley
then into northern Virginia on Friday. The associated front
with this wave will bring showers and thunderstorms to the area
during the day Friday. Timing has rain moving across the
mountains early in the morning then east of the Blue Ridge
around noon. A second low is expected to form over the Carolinas
Friday afternoon/evening, which will help pull the front across
the area. Some lingering scattered showers are possible in the
afternoon and evening, mainly across the mountains. Current
timing of rain and frontal passage should greatly limit severe
potential Friday.

High temperatures on Thursday will range from the lower 70s to
mid 80s...which is 10F-15F warmer than normal. Cooler
temperatures expected Friday, but will remain slightly warmer
than normal by 5F or so.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Tuesday...

Key Messages:

1: Dry and cooler conditions over the weekend

2: Rain may return Monday.

High pressure begins to edge into the region as a low pressure
system and a cold front move off the Carolina coast Saturday
morning. Overcast skies will give way to partly sunny skies in
the afternoon. The next chance for rain maybe Monday as a low
pressure system tracks along the Deep South then off the
Carolina coast.

Temperatures return to normal this weekend into early next
week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...

Back-door cold front now extended from eastern West Virginia to
the North Carolina/Tennessee border MSAS Lifted Index analysis
showed unstable air west of the boundary with a tight gradient
across the mountains and stable air over the foothills and
piedmont. Latest guidance suggests this front will not move
much tonight then retreats north as a warm front throughout the
day Wednesday.

Have VCTS in the KLWB and KBLF TAFs but as storms move east
over the stable air, they will weaken so only VCSH in the KROA
and KBCB TAFS for later this afternoon. Any precipitation east
of the Blue Ridge will be isolated and weak. Better coverage of
showers and thunderstorms on Wednesday will be in the locations
that will be in the warm sector.

SPC SREF suggest a marine stratus layer coming onshore in
eastern North Carolina and moving west overnight. Expect these
clouds to stay east of KLYH/KDAN, and KROA.

Extended Aviation Outlook...

A low pressure system and stronger cold front approach the area
Wednesday night through Saturday morning. Scattered showers and
thunderstorms, with associated MVFR flight conditions, are
expected ahead of this system, especially each afternoon and
evening. Most of the time should be VFR. Could also have some
MVFR to IFR fog at night.

Sunday looks dry and VFR at this time.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Apr 16, 4:51 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
551 AM EDT Tue Apr 16 2024

NCZ001>006-018>020-VAZ014>020-022>024-032>035-043>047-058-059-171000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
551 AM EDT Tue Apr 16 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>013-WVZ042>044-507-508-171000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
551 AM EDT Tue Apr 16 2024

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk of severe thunderstorms afternoon and
evening. The primary threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 12:52 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Tue Apr 16 2024

NCZ018-161815-
Watauga NC-
152 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WATAUGA COUNTY THROUGH
215 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or over Beech Mountain, moving northeast at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Boone...
Beech Mountain...
Sugar Grove...
Foscoe...
Seven Devils...
Rominger...
and Valle Crucis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3635 8179 3635 8178 3634 8176 3617 8165
      3615 8182 3619 8186 3619 8188 3621 8190
      3623 8191 3624 8190 3625 8190 3626 8189
      3628 8190 3628 8191
TIME...MOT...LOC 1751Z 243DEG 6KT 3622 8185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

PW
Special weather statement, Apr 16, 1:00 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
200 PM EDT Tue Apr 16 2024

NCZ001-VAZ015-161830-
Ashe NC-Grayson VA-
200 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ASHE AND SOUTHWESTERN
GRAYSON COUNTIES THROUGH 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flatwood, or near Whitetop, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Jefferson...
Lansing...
Whitetop...
Ashland...
Nella...
Rugby...
and Flatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
      3661 8165 3662 8162 3664 8160 3666 8156
      3666 8155 3667 8154 3670 8147 3643 8134
      3640 8168 3653 8171
TIME...MOT...LOC 1759Z 250DEG 12KT 3652 8162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

PW
Special weather statement, Apr 16, 1:15 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Tue Apr 16 2024

VAZ009-012-015-161845-
Grayson VA-Wythe VA-Smyth VA-
215 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON
COUNTIES THROUGH 245 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Flatridge, or near Mount Rogers National Recreation Area, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Comers Rock...
and Flatridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 8136 3682 8140 3687 8123 3673 8117
TIME...MOT...LOC 1815Z 259DEG 12KT 3679 8133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Apr 16, 1:53 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
253 PM EDT Tue Apr 16 2024

WVZ508-161930-
Western Greenbrier WV-
253 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTH CENTRAL GREENBRIER COUNTY THROUGH 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Duo, or 7 miles northeast of Quinwood, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Duo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3811 8066 3817 8057 3812 8046 3800 8056
TIME...MOT...LOC 1853Z 295DEG 7KT 3811 8058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Apr 16, 2:16 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Tue Apr 16 2024

VAZ007-161945-
Tazewell VA-
316 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL TAZEWELL COUNTY THROUGH 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Asberrys, or near Tazewell, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tazewell...
Gratton...
Asberrys...
and Tiptop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 8157 3720 8138 3704 8144 3704 8146
      3702 8145 3700 8145 3699 8148 3702 8147
      3701 8150 3700 8152 3699 8156 3700 8165
TIME...MOT...LOC 1916Z 267DEG 8KT 3705 8159

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Apr 16, 2:39 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT Tue Apr 16 2024

WVZ507-508-162015-
Western Greenbrier WV-Eastern Greenbrier WV-
339 PM EDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL GREENBRIER COUNTY THROUGH 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsburg, or 8 miles east of Rupert, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewisburg...
Renick...
Falling Spring...
Lewisburg Airport...
Williamsburg...
Maxwelton...
and Frankford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3783 8061 3800 8062 3802 8034 3778 8036
TIME...MOT...LOC 1938Z 273DEG 18KT 3792 8053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
April 16, 2:42 PM EST
Where
Tazewell County, 0.88 mi SE of Tazewell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.110, -81.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173691.